Kentucky, 2021

Hail and Damaging Winds in Kentucky, January 25, 2021

January 25, 2021 · NWS JKL · 4 events in 4 counties and zones

During the daytime hours on January 25th, a strong low pressure system began approaching Kentucky from the west, resulting in a warm front lifting towards the region from the south. A surface trough was also analyzed across the state during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the daytime hours on January 25th, a strong low pressure system began approaching Kentucky from the west, resulting in a warm front lifting towards the region from the south. A surface trough was also analyzed across the state during the day. As this system neared throughout the day, elevated instability increased, as did the upper level wind speeds. Thunder was reported with rain showers on the morning of the 25th, but convective activity increased heading into the evening as the warm front lifted north into the state, increasing the instability aloft. Thunderstorms were reported producing severe size hail, with temperatures still at 40 degrees at the surface. As temperatures warmed, stronger winds also accompanied the hail, especially along the southern KY border. This resulted in several downed trees across the area. In addition, with such high winds above the stable layer, these storms were very progressive, with storm motions as high as 80 mph to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 25, 5:41 PM EST, 49 minutes earlier.

Area forecast discussion, Jan 25, 5:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
541 PM EST Mon Jan 25 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 541 PM EST MON JAN 25 2021

Surface low pressure over the Ozarks will shift eastward through
the overnight, riding up the Ohio River Valley. This slow moving
system will lift a warm front northward through eastern Kentucky
during the overnight period and then a cold front through the area
by Thursday morning.

WPC maintained an area of a marginal threat of excessive
rainfall for the Commonwealth through tonight. Additional
convection is firing upstream and short term high resolution
models show that activity riding northeast into and through our
area during the overnight. SPC mesoanalysis shows an upstream
environment of 250-500 J/kg MUCAPE and effective shear of 35-60
kts. RAP forecasts show this environment lifting northeast into
our area and SPC HREF suggests that mean 250-500 MUCAPE and shear
will lift into eastern Kentucky over the next several hours. Thus
maintained thunder through the evening as yet another round of
precipitation pushes through the region. Already seeing a few
stronger cells being highlighted by upstream WFOs. So an isolated
strong storm with mainly gusty winds can not be completely ruled
out. Brief, locally heavy rainfall will also be possible. Excessive
runoff will cause local streams and rivers to swell through the
day Tuesday. The current HWO has this handled.

Once we get through tonight, sensible weather settles down
considerably. Tomorrow, dry weather and sunshine will lift
temperatures to around 60 across the south, and in the 50s across
our north, where lingering clouds will help keep temps slightly
cooler.

.LONG TERM...(Wednesday through Monday)
Issued at 541 PM EST MON JAN 25 2021

We begin the extended portion of the forecast Wednesday in a brief
period of modest ridging aloft across the eastern Ohio Valley. Just
to our west, a shortwave trough rides over the Middle Mississippi
Valley. Ridging across the Rockies and western Plains separates this
shortwave trough from a deeper trough of the northwestern US coast.
The system at the surface that is currently bringing the widespread
rainfall in the near term will have moved well off to our east at
this point. Meanwhile, another area of low pressure will be
beginning to develop in the deep south.

The shortwave trough to our west will beginning to move over our
area through the day Wednesday, while the surface low will continue
to travel east and northeast across the Southeast, sending precip
towards our area. Generally, precip is set to begin impacting the
area not too long after 18z Wednesday afternoon. Most guidance is in
fair agreement over the pattern evolution, other than the Canadian
keeping the shortwave further to the west a little longer,
consequently delaying the initial onset of precipitation. However,
given that this solution is not as favored in ensembles, have
elected to put less stock in it. With the surface low passing to our
south, our area is kept in the cooler sector, allowing for some snow
to mix its way in. Generally this change over will happen as a
gradual transition from northwest to southeast, with the exception
of the higher terrain generally transitioning earlier. Accumulations
look to be modest, generally less than an inch, though higher
amounts are possible in the higher terrain.

Generally the precip will exit out to the east by Thursday morning
as the surface low pushes east off the coast. Heights aloft will be
on the rise through the day as ridging moves in from the west, while
high pressure dominates at the surface. All combined, conditions
will stay clear and dry through the first part of the weekend.
However, the dry weather does not last. Another upper level trough
will work its way towards the region over the second half of the
weekend, supporting the development of a low at the surface over the
Plains. This sends along our next round of precip, generally
beginning Saturday afternoon. However, while there is more agreement
over the general pattern, the specifics around the evolution of both
the features aloft and at the surface are still not well resolved.
So, have kept more in line with the thinking of the previous
forecaster and kept the PoPs constrained to just likely given all
the uncertainty.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 104 PM EST MON JAN 25 2021

Challenging forecast this afternoon. Warm frontal boundary is
lifting northward and is approaching the KY/TN state line. First
round of moderate to locally heavy rain which is currently passing
through the area has some thunder associated with it but activity
appears to be waning as it lifts further north and east. Another
round of moderate to heavy rain continues to take shape further
west and should affect our more northern terminals with time. IFR
or lower flight conditions improve a bit south of the warm front
which is expected to lift north through eastern Kentucky later
this evening and tonight. Thus VSBYS/CIGS will only gradually
improve until the boundary clears the area during the overnight
period. Thunder will continue to be possible late this afternoon
into early this evening. Winds will generally rise to between 5
and 10 kts and become more southerly with time. Additionally, a
strong low level jet in place across the boundary means the threat
of low level wind shear will continue until the surface boundary
lifts out of the region.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...HAS
AVIATION...RAY
Hazardous weather outlook, Jan 25, 4:33 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
433 PM EST Mon Jan 25 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
433 PM EST Mon Jan 25 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A slow moving storm system will bring locally heavy rainfall to
the area tonight. Some minor flooding will be possible in low
lying areas. Thunderstorms will be possible, mainly through the
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some significant rises will occur along portions of the Kentucky
and Red River basins on Tuesday.

There is a chance of snow Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/JMW/RAY

In the hours before

Special weather statement, Jan 25, 3:16 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
316 PM EST Mon Jan 25 2021

KYZ068-069-079-080-114-116-252045-
Jackson-Clay-Owsley-Rockcastle-Laurel-Pulaski-
316 PM EST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...NORTHWESTERN
OWSLEY...NORTHEASTERN PULASKI...JACKSON...ROCKCASTLE AND NORTHWESTERN
CLAY COUNTIES...

At 315 PM EST, a strong thunderstorm was located over Pine Hill, or
near Mount Vernon, moving east at 80 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Vernon, McKee, Donaro, Travellers Rest, Bummer, Blake, Robinet,
Shop Branch, Bandy, Fogertown, Tyner, Privett, Horse Lick, Spiro,
Renfro Valley, Mershons, Shepherdtown, Hazel Patch, Pine Hill and
Camp Wildcat.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3744 8443 3749 8370 3716 8366 3723 8458
TIME...MOT...LOC 2015Z 260DEG 68KT 3734 8428

KAS
Special weather statement, Jan 25, 3:30 PM EST, 3 hours before
Special Weather Statement
National Weather Service JACKSON KY
330 PM EST Mon Jan 25 2021

KYZ060-068-069-080-106>109-111>116-252100-
Clay-Johnson-Morgan-Rockcastle-Wolfe-Laurel-Jackson-Menifee-Lee-
Breathitt-Perry-Knott-Owsley-Magoffin-
330 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWSLEY...JACKSON...
NORTHWESTERN KNOTT...SOUTHEASTERN MENIFEE...LEE...WOLFE...NORTHERN
LAUREL...SOUTHWESTERN MORGAN...SOUTHWESTERN JOHNSON...NORTHWESTERN
PERRY...SOUTHEASTERN ROCKCASTLE...BREATHITT...MAGOFFIN AND CLAY
COUNTIES...

At 329 PM EST, radar indicated strong thunderstorms were located
along a line extending from Maytown to Ida May to near Hare. Movement
was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jackson, Salyersville, Beattyville, Manchester, McKee, Campton,
Booneville, Mason, Simpson, Lewis, Fincastle, Buckhorn, Turin,
Travellers Rest, Southfork, Cowcreek, Shop Branch, Fogertown, Falcon
and Tyner.

If outdoors, seek shelter inside a building.

LAT...LON 3719 8434 3723 8438 3755 8387 3789 8357
      3782 8286 3747 8309 3727 8334 3732 8340
      3729 8347 3723 8353 3720 8351 3717 8355
      3711 8355
TIME...MOT...LOC 2029Z 275DEG 43KT 3785 8348 3752 8375 3723 8413

KAS
Special weather statement, Jan 25, 3:36 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
336 PM EST Mon Jan 25 2021

KYZ068-079-080-083>086-116-252100-
Whitley-McCreary-Clay-Knox-Wayne-Rockcastle-Laurel-Pulaski-
336 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
NORTHWESTERN KNOX...SOUTHEASTERN PULASKI...MCCREARY...SOUTH CENTRAL
ROCKCASTLE...NORTHWESTERN WHITLEY AND WEST CENTRAL CLAY COUNTIES...

At 335 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Bloss to near Byrdstown. Movement
was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Somerset, London, Monticello, Manchester, Whitley City, Burnside,
Fariston, Cumberland Falls S.P., Co-
Operative, Mount Victory, Bush, Krupp, Herron, Hooker, Bark Camp,
Blue Heron, Honeybee, Alpine, Ruth and Dorthae.

If outdoors, seek shelter inside a building.

LAT...LON 3661 8491 3662 8499 3663 8500 3668 8500
      3669 8502 3672 8502 3675 8501 3678 8501
      3721 8437 3714 8373 3659 8445
TIME...MOT...LOC 2035Z 272DEG 38KT 3718 8434 3662 8517

KAS
Special weather statement, Jan 25, 4:02 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EST Mon Jan 25 2021

KYZ109-110-112>115-117>120-252145-
Breathitt-Perry-Martin-Floyd-Pike-Knott-Owsley-Magoffin-Letcher-
Leslie-
402 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MARTIN...
NORTHWESTERN LETCHER...SOUTHEASTERN OWSLEY...NORTHERN LESLIE...
PERRY...KNOTT...FLOYD...CENTRAL BREATHITT...NORTHWESTERN PIKE AND
SOUTHERN MAGOFFIN COUNTIES...

At 402 PM EST, radar indicated strong thunderstorms were located
along a line extending from Gapville to Barcreek. Movement was east
at 50 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Pikeville, Hazard, Prestonsburg, Williamson, Hindman, Hyden, Letcher,
Estill, Bath, Coal Run Village, Wheelwright, Martin, Pippa Passes,
Forest Hills, Wayland, Vicco, Allen, Buckhorn, Blackey and Elic.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3762 8218 3711 8301 3716 8355 3720 8351
      3723 8353 3725 8351 3726 8357 3732 8362
      3771 8310 3770 8230 3763 8221 3765 8218
TIME...MOT...LOC 2102Z 266DEG 51KT 3764 8298 3723 8365

KAS
Special weather statement, Jan 25, 4:04 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
404 PM EST Mon Jan 25 2021

KYZ080-084>088-115>118-252145-
Whitley-McCreary-Clay-Knox-Perry-Bell-Harlan-Letcher-Laurel-Leslie-
404 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARLAN...
SOUTHEASTERN LAUREL...BELL...KNOX...WEST CENTRAL LETCHER...LESLIE...
SOUTHEASTERN PERRY...SOUTHEASTERN MCCREARY...WHITLEY AND SOUTHERN
CLAY COUNTIES...

At 404 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Tanksley to near Great Meadows
Campsites. Movement was east at 50 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Williamsburg, Barbourville, Pineville, Manchester, Hyden,
Middlesboro, Whitley City, Loyall, Wallins Creek, Blackey, Big Fork,
Brightshade, Varilla, Swan Lake, Cumberland Falls S.P., Coldiron,
Goose Rock, Black Snake, Bush and Cranes Nest.

If outdoors, seek shelter inside a building.

LAT...LON 3660 8471 3722 8380 3714 8291 3658 8373
TIME...MOT...LOC 2104Z 263DEG 56KT 3718 8370 3657 8464

KAS
Special weather statement, Jan 25, 4:33 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
433 PM EST Mon Jan 25 2021

KYZ087-088-115-118-120-252215-
Perry-Pike-Bell-Harlan-Letcher-
433 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARLAN...BELL...
LETCHER...SOUTHEASTERN PERRY AND SOUTHERN PIKE COUNTIES...

At 432 PM EST, radar indicated strong thunderstorms were located
along a line extending from Mousie to near Wilkerson. Movement was
east at 50 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Pikeville, Whitesburg, Harlan, Pineville, Middlesboro, Letcher,
Cumberland, Jenkins, Loyall, Elkhorn City, Evarts, Fleming-Neon,
Lynch, Benham, Vicco, Wallins Creek, Blackey, Varilla, Louellen and
Premium.

If outdoors, seek shelter inside a building.

LAT...LON 3659 8393 3665 8395 3694 8351 3690 8351
      3689 8341 3701 8319 3713 8322 3723 8307
      3717 8298 3727 8275 3744 8259 3744 8211
      3727 8235 3712 8272 3698 8287 3690 8287
      3685 8307 3674 8314 3658 8369
TIME...MOT...LOC 2132Z 275DEG 60KT 3740 8286 3656 8397

KAS

The radar

The Jackson,KY radar (KJKL), 123 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
January 25, 6:30 PM EST
Where
Pulaski County, 0.05 mi W of Eubank
Measured
1 in hail
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.280, -84.651

A trained spotter reported hail estimated at 1 inch from a firehouse in the community of Eubank.

Hail, Rockcastle

When
January 25, 6:49 PM EST
Where
Rockcastle County, 1.1 mi W of Maretburg
Measured
0.5 in hail
Property damage
$10
Reported by
Trained Spotter
Coordinates
37.350, -84.400

Hail estimated at half an inch fell 3 miles WSW of Mount Vernon according to a report made on Twitter.

Thunderstorm Wind, McCreary

When
January 25, 10:17 PM EST
Where
McCreary County, 0.57 mi W of Cooperative
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
36.718, -84.610

High winds caused a tree to fall on Rattlesnake Ridge Road just north of the community of Co-operative in McCreary County.

Thunderstorm Wind, Whitley

When
January 25, 10:56 PM EST
Where
Whitley County, 2.35 mi NW of Teague
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
36.754, -84.030

High winds caused a tree to fall across Hwy 1064 near the community of Mulberry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931534, 931533, 931535, 931536.